Florida, 2003

Damaging Wind in Florida, March 15, 2003

March 15, 2003 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 15, 2:10 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 2:10 PM EST, 2 hours 55 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
210 PM EST SAT MAR 15 2003

.TONIGHT THROUGH MONDAY NIGHT...
LOTS OF VERY WEAK PRESSURE FIELDS TO DEAL WITH MAKING THE WIND
FORECAST SOMEWHAT TRICKY. BOTH MESO-ETA AND GFS INITIALIZED THE
TROUGH THAT IS JUST OFF THE EAST COAST OF FLORIDA. THIS HAS RESULTED
IN A MORE WEST-NORTHWEST SURFACE WIND FOR SOUTH FLORIDA. GFS DOES
SEEM TO HANDLE THE WIND SITUATION BETTER THAN THE MESO-ETA AND
THEREFORE WILL LEAN TOWARDS THAT SOLUTION. MESO-ETA SEEMS TO
DISSIPATE OR MOVE THE TROUGH TOO QUICKLY AND DEVELOPS A GOOD SOUTH
WIND TONIGHT WHEREAS GFS KEEPS US UNDER A WESTERLY FLOW. IN THE
UPPER LEVELS, 50H SHORTWAVE MOVES SLOWLY EAST MOVING INTO THE
ATLANTIC WATERS TONIGHT BUT WITH ANOTHER SHORTWAVE MOVING INTO NORTH
FLORIDA LATE SUNDAY INTO MONDAY. THIS KEEPS 500 HEIGHTS LOW AND PWAT
LEVELS INCREASING TO WELL OVER 1.5 INCHES THIS AFTERNOON. DO EXPECT
TSRA TO BEGIN TO DEVELOP ACROSS SOUTH FLORIDA AND PERSISTING INTO
THE EVENING. DEPENDING ON WHAT TRANSPIRES BETWEEN NOW AND ISSUANCE
TIME WILL DETERMINE ON WHAT KIND OF NUMBER VALUES IN THE POPS I PUT
IN FOR TONIGHT BUT IT WILL BE A CHANCE NONETHELESS. MODELS DO SHOW
SOME DRYING LATER TONIGHT WITH PWAT DROPPING TO AROUND 1.5 INCHES
AND STAYING AT THAT LEVEL THROUGH MONDAY. PROXIMITY OF THESE
AFOREMENTIONED DISTURBANCES WILL KEEP SOUTH FLORIDA RATHER UNSTABLE
SO WILL KEEP FORECAST POPS STATUS QUO THROUGH MONDAY. THAT IS IN THE
SCATTERED TO CHANCE CATEGORIES. STEERING FLOW WILL REMAIN
SOUTHWESTERLY SO THE LIKELY SCENARIO IS FOR THE SHRA TO MOVE IN FROM
THE GULF SIDE AND DURING DIURNAL HEATING OF THE DAY DEVELOP INTO
TSRA IN THE AFTERNOONS TO AFFECT THE INTERIOR AND EAST COAST.

.TUESDAY THROUGH SATURDAY...
VERY STRONG 50H TROUGH MOVES INTO THE SOUTHWEST U.S. ON TUESDAY
WHICH FORCES RIDGING TO BEGIN OVER SOUTH FLORIDA EXTENDING
NORTHWARD. THE GFS FROM LAST NIGHTS 00Z RUN THROUGH THE 12Z RUN
THIS MORNING HAS BEEN INDICATING SIGNIFICANT DRYING TO TAKE PLACE AT
THIS TIME. THE 12Z RUN SHOWS PWAT LEVELS TO DROP BELOW ONE INCH BY
TUESDAY NIGHT. THEREFORE WILL TAKE OUT MENTION OF POPS IN THE
EXTENDED WITH THE EXCEPTION OF ANOTHER SLIGHT CHANCE ON SATURDAY AS
ANOTHER WEAK FRONT MOVES INTO NORTHERN PORTIONS OF FLORIDA.

.MARINE...
WINDS WILL REMAIN WESTERLY TO SOUTHERLY THROUGH TUESDAY THEN
SOUTHEAST ON WEDNESDAY AND THURSDAY. THIS WILL PREVENT ANY KIND OF
ADVISORIES.

.FIRE...
NO HIGHLIGHTS ANTICIPATED.

PBI B 069/084 070/084 072 4314
FLL B 072/084 072/085 073 4314
MIA B 071/085 072/085 072 4314
APF B 068/081 069/081 070 3314

.MIA...NONE
Hazardous weather outlook, Mar 15, 9:00 AM EST, 8 hours 5 minutes before
FLZ063-066>075-151900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EST SAT MAR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS SOUTH FLORIDA
TODAY. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH HEAVY
RAIN...DAMAGING WINDS...HAIL...AND EXCESSIVE LIGHTNING. THE BEST
CHANCE OF SEVERE WEATHER WILL OCCUR THIS AFTERNOON AS AN UPPER LEVEL
WEATHER DISTURBANCE APPROACHES FROM THE SOUTH CENTRAL GULF OF MEXICO.

ADDITIONAL INFORMATIONAL AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Miami radar (KAMX), 85 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
March 15, 5:05 PM EST
Where
Broward County, Deerfield Beach
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
26.317, -80.100

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344587.